Alert archive / Pennsylvania / Flash Flood Watches in 2021

Flash Flood Watch 10, NWS Binghamton, NY

September 7, 20214 counties in Pennsylvania; Sullivan County, New York

NWS Binghamton, NY issued this flash flood watch at Sep 7, 2021, 3:28 PM EDT for 4 counties in Pennsylvania; Sullivan County, New York. It took effect at Sep 8, 2021, 2:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2021, 3:28 PM EDT (19:28 UTC)
In effect from
Sep 8, 2021, 2:00 PM EDT
Expired
Sep 9, 2021, 2:00 AM EDT
In force
12 hr
Issued by
NWS Binghamton, NY
Flood severity
None

Counties Sullivan County, NY, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WGUS61 KBGM 071928
FFABGM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Binghamton NY
328 PM EDT Tue Sep 7 2021

NYZ062-PAZ040-044-047-048-072-080730-
/O.NEW.KBGM.FF.A.0010.210908T1800Z-210909T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Milford, Equinunk, Scranton, Monticello, 
Damascus, Wilkes-Barre, Hazleton, and Honesdale
328 PM EDT Tue Sep 7 2021

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE 
WEDNESDAY NIGHT...

The National Weather Service in Binghamton has issued a

* Flash Flood Watch for portions of central New York and northeast 
  Pennsylvania, including the following areas, in central New York, 
  Sullivan. In northeast Pennsylvania, Lackawanna, Luzerne, Northern 
  Wayne, Pike and Southern Wayne.

* From Wednesday afternoon through late Wednesday night.

* Several rounds of showers and thunderstorms will move through 
  northeastern Pennsylvania into portions of the Southern Catskills 
  producing heavy rainfall. Total rainfall of around an inch is 
  expected with locally higher amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MWG
4 follow-up statements
647 
WGUS61 KBGM 080223
FFABGM

Flood Watch
National Weather Service Binghamton NY
1023 PM EDT Tue Sep 7 2021

NYZ062-PAZ040-044-047-048-072-081100-
/O.CON.KBGM.FF.A.0010.210908T1800Z-210909T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Milford, Equinunk, Scranton, Monticello, 
Damascus, Wilkes-Barre, Hazleton, and Honesdale
1023 PM EDT Tue Sep 7 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON 
THROUGH LATE WEDNESDAY NIGHT...

The Flash Flood Watch continues for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Sullivan. In northeast 
  Pennsylvania, Lackawanna, Luzerne, Northern Wayne, Pike and 
  Southern Wayne.

* From Wednesday afternoon through late Wednesday night.

* Several rounds of showers and thunderstorms will move through 
  Northeastern Pennsylvania and portions of the Southern Catskills 
  producing heavy rainfall. Total rainfall of 1 to 2 inches is 
  expected with locally higher amounts possible.

* If excessive rainfall does occur small streams may rise out of 
  their banks and there could also be ponding of water in low lying 
  areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MJM
830 
WGUS61 KBGM 080832
FFABGM

Flood Watch
National Weather Service Binghamton NY
432 AM EDT Wed Sep 8 2021

NYZ062-PAZ040-044-047-048-072-081645-
/O.CON.KBGM.FF.A.0010.210908T1800Z-210909T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Milford, Equinunk, Scranton, Monticello, 
Damascus, Wilkes-Barre, Hazleton, and Honesdale
432 AM EDT Wed Sep 8 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON 
THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Sullivan. In northeast 
  Pennsylvania, Lackawanna, Luzerne, Northern Wayne, Pike and 
  Southern Wayne.

* From 2 PM EDT this afternoon through late tonight.

* Slow moving thunderstorms will move across northeast Pennsylvania 
  and portions of the southern Catskills today, and have the 
  potential to produce heavy rainfall. Some locations could see 1 to 
  2 inches of rain in a short period of time. The combination of 
  saturated ground conditions and heavy rain could lead to rapid 
  runoff and flash flooding.

* If excessive rainfall does occur small streams may rise out of 
  their banks and there could also be ponding of water in low lying 
  areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

BJT
063 
WGUS61 KBGM 081957
FFABGM

Flood Watch
National Weather Service Binghamton NY
357 PM EDT Wed Sep 8 2021

NYZ062-PAZ040-044-047-048-072-090400-
/O.CON.KBGM.FF.A.0010.000000T0000Z-210909T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Milford, Equinunk, Scranton, Monticello, 
Damascus, Wilkes-Barre, Hazleton, and Honesdale
357 PM EDT Wed Sep 8 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY...

The Flash Flood Watch continues for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Sullivan. In northeast 
  Pennsylvania, Lackawanna, Luzerne, Northern Wayne, Pike and 
  Southern Wayne.

* Until 2 AM EDT Thursday.

* Slow moving thunderstorms will move across northeast Pennsylvania 
  and portions of the southern Catskills today, and have the 
  potential to produce heavy rainfall. Some locations could see 1 to 
  2 inches of rain in a short period of time. The combination of 
  saturated ground conditions and heavy rain could lead to rapid 
  runoff and flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

AJG
944 
WGUS61 KBGM 090548
FFABGM

Flood Watch
National Weather Service Binghamton NY
148 AM EDT Thu Sep 9 2021

NYZ062-PAZ040-044-047-048-072-090700-
/O.EXP.KBGM.FF.A.0010.000000T0000Z-210909T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Milford, Equinunk, Scranton, Monticello, 
Damascus, Wilkes-Barre, Hazleton, and Honesdale
148 AM EDT Thu Sep 9 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING...

The Flash Flood Watch for portions of central New York and northeast 
Pennsylvania, including the following areas, in central New York, 
Sullivan. In northeast Pennsylvania, Lackawanna, Luzerne, Northern 
Wayne, Pike and Southern Wayne will expire at 2 AM EDT early this 
morning.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

BJT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 3:20 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 7, 3:20 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
320 PM EDT Tue Sep 7 2021

.SYNOPSIS...
High pressure will dominate the region today with mostly sunny
skies and seasonal temperatures. A cold front will push through
on Wednesday with an area of showers and storms passing through
during the day. A few storms may produce small hail, gusty winds
and heavy downpours. Temperatures remain seasonal with periodic
low chances for rain through the end of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Only minor changes with the mid morning and noontime updates to
the discussion below.

436 am update...

Main concerns in the near term remain focused on the widespread
valley fog this morning, warmer temperatures today and again
tomorrow with slightly higher humidity and the next round of
showers and storms Wednesday. A few of the storms may produce
small hail, strong wind gust and/or heavy downpours.

Upper trough that brought showers to the region yesterday is
moving east off the coast this morning. Surface ridge over wrn
NY and upper level rising heights will pass across central NY
and ne PA today. Dry air mass aloft and large scale suppression
from high pressure is creating favorable conditions for valley
fog this morning. Clear skies over most of the region have
allowed the valleys to cool efficiently and low lying areas that
have decoupled from the boundary layer and developed a sharp
low level inversion are seeing areas of fog. The fog could be
dense in some locations, but should lift and mix out by 9 am
this morning.

The high pressure in place today will allow for a fair amount
of sun across the region. The next upper trough will push
through the central Great Lakes today which will cause a
downstream ridge over the mid Atlantic/Northeast to amplify and
induce a broad area of warm air advection from the southwest.
High temperatures will thus be allowed to climb into the mid to
upper 70s, close to 80 this afternoon.

Cloud cover will increase overnight tonight as the trough/cold front
approach from the west. The front appears to be slowing down
compared to the previous forecast. The initial line of showers and
isolated storms should begin to push into Steuben and Yates Counties
around 10 am. The front is expected to be mostly progressive but may
be relatively slow-moving. The combination of this slow-moving front
and a deep plume of moisture from the south, along with wet
antecedent ground conditions, the threat of heavy rain leading to
flash flooding is heightened. At this time it appears the most
favorable location for flooding would be east of I-81 in the
Catskills and ne PA.

The threat of severe thunderstorms is marginal with these storms on
Wed afternoon. Deep layer shear along the front will overlap with an
axis of boundary layer instability that is expected to set up over
eastern PA into sern NY. Conditions could become favorable for
cellular convection initially with the threat of small hail and then
transition into linear storms with strong winds. Will need to
monitor the speed and strength of this incoming front, as that will
have a significant impact on resulting convection.

Could be another warm and muggy day on Wed with highs into the mid
to upper 70s, and dew points in the mid to upper 60s prior to the
frontal passage.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
330 PM Update:

An upper level through moving through overhead in the short term
will lead to cooler weather in the short term. 850 mb temperatures
drop to around 5-7C and with water temperatures on the Great Lakes
over 20C, there will be enough of a temperature difference for lake
effect rain showers. With dry air in place, these showers are not
going to make it too far downwind of the lakes so the Finger Lakes
region as well as central NY have the best chances. Any
precipitation that makes it to the southern tier will likely just be
some light sprinkles or drizzle.

Lake effect rain showers continue through Thursday night into Friday
before ridging begins to build in and temperatures at 850 mb temps
rise and the flow becomes more southwesterly. With the change in
flow, lake effect clouds clear with a clear night expected Friday
night. Efficient radiational cooling will cause lows to bottom out
in the low 50s and upper 40s. These forecasted lows may be a bit too
warm, depending on how much the wind can mix the lower atmosphere.
If the atmosphere can decouple with calm winds at the surface, lows
likely will drop into the low to mid 40s but confidence was too low
to lower them yet.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
330 PM Update:

Zonal flow is expected for most of the long term with fast moving
shortwaves. Temperatures warm Saturday and Sunday as strong warm air
advection takes place. Mid and upper level ridging will suppress
any shower and thunderstorm activity to start the weekend but a
baroclinic zone just north of us. The best chances for
precipitation will be along and north of where this baroclinic
zone sets up. The baroclinic zone is a result of a cold front
that stalls as it moves south out of Canada and the uncertainty
is where that front stalls. Beyond that, it looks drier early
next week as a ridge tries to build back in for mid week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR through the morning hours Wednesday. However, ceilings will
form and lower through the late morning into the afternoon at
all TAF sites. Southerly winds look to become southwesterly
tonight at 10 knots or less with conditions favorable for gusts
around 20 knots tomorrow afternoon. Also, conditions are
marginal for LLWS from 03-14Z Wednesday with around 20-25 knots
speed shear about 2,000 feet up.

Outlook...

Wednesday afternoon and night... A band of showers and
thunderstorms moving west to east through the afternoon into the
early evening with restrictions.

Thursday through Sunday...Mainly VFR. Possible late night
valley fog at ELM. Spotty showers possible Sunday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/MWG
SHORT TERM...AJG
LONG TERM...AJG
AVIATION...MWG
Hazardous weather outlook, Sep 7, 4:49 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
449 AM EDT Tue Sep 7 2021

NYZ015-016-022-080900-
Yates-Seneca-Steuben-
449 AM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-017-018-023>025-036-037-044-055-PAZ038-080900-
Northern Oneida-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins-
Madison-Southern Oneida-Cortland-Tioga-Bradford-
449 AM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for scattered thunderstorms Wednesday afternoon
into the early evening. A few of these storms may become strong to
severe with isolated damaging winds along with locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-080900-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
449 AM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for scattered thunderstorms late Wednesday
afternoon through the evening. A few of these storms may become
strong to severe with isolated damaging winds. In addition, locally
heavy rainfall could result in some areas of flash flooding,
particularly across the Poconos and Catskills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Watches in Pennsylvania, 2021Flash Flood Watches in New York, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.